Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 108, NWS North Platte, NE

June 12, 2016Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 12, 2016, 12:59 PM MDT for Cherry County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2016, 12:59 PM MDT (18:59 UTC)
Expired
Jun 12, 2016, 1:30 PM MDT
In force
31 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 63 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 1:07 PM MDTHAIL 0.8832 S Valentine, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS53 KLBF 121859
SVRLBF
NEC031-121930-
/O.NEW.KLBF.SV.W.0108.160612T1859Z-160612T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
159 PM CDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 230 PM CDT

* AT 158 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
  OF BROWNLEE...OR 28 MILES NORTH OF THEDFORD...MOVING NORTHEAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 83 CROSSING GOOSE CREEK.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 173 AND 187.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4268 10043 4256 10018 4249 10018 4227 10044
      4237 10064
TIME...MOT...LOC 1858Z 213DEG 21KT 4239 10049 

HAIL...1.00IN
WIND...60MPH
 
$$

POWER
2 follow-up statements
281 
WWUS53 KLBF 121915
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
215 PM CDT SUN JUN 12 2016

NEC031-121930-
/O.CON.KLBF.SV.W.0108.000000T0000Z-160612T1930Z/
CHERRY NE-
215 PM CDT SUN JUN 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EAST CENTRAL CHERRY COUNTY...

AT 215 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
VALENTINE NATIONAL WILDLIFE REFUGE...OR 28 MILES SOUTH OF VALENTINE...
MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 83 CROSSING GOOSE CREEK.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 173 AND 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4268 10043 4256 10018 4249 10018 4227 10044
      4237 10063
TIME...MOT...LOC 1915Z 213DEG 21KT 4247 10042 

HAIL...1.00IN
WIND...<50MPH
 
$$

POWER
704 
WWUS53 KLBF 121929
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
229 PM CDT SUN JUN 12 2016

NEC031-121939-
/O.EXP.KLBF.SV.W.0108.000000T0000Z-160612T1930Z/
CHERRY NE-
229 PM CDT SUN JUN 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHERRY COUNTY
WILL EXPIRE AT 230 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4268 10043 4256 10018 4249 10018 4227 10044
      4237 10063
TIME...MOT...LOC 1925Z 213DEG 21KT 4247 10042 

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 11:27 AM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 12, 11:27 AM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1227 PM CDT SUN JUN 12 2016

.SHORT TERM...(Today and tonight)
Issued at 321 AM CDT Sun Jun 12 2016

Today and Tonight...the RAP and HRRR models were the basis for
todays rain forecast. The HRRR CR version was the only model to
correctly forecast the thunderstorms underway early this morning and
it is holding back on the eastward progression of storm development
unlike the GFS and NAM model which are very fast. Thus rain chances
are highest across the Sandhills and the eastern Panhandle today and
North Central Nebraska tonight.

Precipitable water increases to 1.5 inches in all models supporting
the forecast for locally heavy rainfall both today and tonight. WPC
has been circling parts of the fcst area for excessive rainfall and
their new forecast will be available this morning.

The temperature forecast uses a blend of 4 guidance data sets plus
bias correction which produces a temperature forecast of 80s west of
the developing sfc boundary across the Sandhills and eastern
Panhandle with lower 90s east of the boundary.

What is supposed to happen is the convection early this morning
should dissipate leaving a rain cooled boundary which becomes the
focus for locally heavy rainfall this afternoon and tonight.
The thunderstorm activity should become numerous late this afternoon
and propagate east tonight.

.LONG TERM...(Monday through Saturday)
Issued at 321 AM CDT Sun Jun 12 2016

Rain showers and isolated thunderstorms stick around through Monday
as the front slowly moves eastward. Cooler temperatures return to
the region with highs only rising up into the low 80s on Monday. A
strong upper-level shortwave will then move out of the Rockies on
Monday afternoon and evening, bringing another round of showers and
thunderstorms to central Nebraska. This system has the potential to
bring significant heavy rainfall to the region. With an 1-2 inches
of new precipitation forecasted for the Monday night timeframe,
localized flooding could be possible as well as a possible rise in
water levels along the already flooding North Platte River. However,
with this system still a few days off, it's a bit uncertain on the
location of heaviest rainfall which will play a big part in how the
rivers respond and whether any new flooding occurs. While the
heaviest rainfall is expected to be done by Tuesday, lingering rain
and thunderstorm chances stick around throughout the day. High
temperatures rise up into the low 80s again for Tuesday.

A strong upper level ridge builds across the central US resulting in
surface high pressure to return to the region for Wednesday through
Friday. Dry conditions and temperatures in the upper 80s to low 90s
are expected to prevail through the end of the week and into the
weekend. A slight chance of thunderstorms return on Friday night as
a weak front moves across the northern plains. Right now confidence
is low in the development of these storms due to how far out this
system is and nothing more than a mention is needed at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun Jun 12 2016

Showers and thunderstorms will continue to develop along a cold
front this afternoon and evening across western Nebraska. Erratic
gusty winds and very heavy rain will be likely with the
thunderstorms. As the cold front moves east across the region, a
large wind shift from south to northwest will occur. After the
cold front, showers with embedded thunderstorms will likely
continue overnight for central Nebraska, mainly from KLBF to KVTN
and points east. Winds will transition to northeast and then east
by late Monday morning.

&&

.HYDROLOGY...
Issued at 320 PM CDT Sat Jun 11 2016

Minor flooding continues along the North Platte River near
Lewellen and upstream of Lake McConaughy. The gauge at North
Platte continues to read moderate flood stage. Flooding is a
result of increased releases from reservoirs in Wyoming...as well
as increased releases from Lake McConaughy. Flooding is expected
to continue through June. Elevated levels are present on the
North Platte River near Lisco, the South Platte River at Roscoe
and North Platte, and the Platte River near Brady.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...CDC
LONG TERM...Kulik
AVIATION...Snively
HYDROLOGY...Snively
Hazardous weather outlook, Jun 12, 7:08 AM MDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
808 AM CDT SUN JUN 12 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-131315-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
808 AM CDT SUN JUN 12 2016 /708 AM MDT SUN JUN 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS CAPABLE OF HEAVY RAIN ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT WHICH COULD PRODUCE FLOODING IN SELECT
AREAS. SOUTHWEST NEBRASKA APPEARS TO BE MOST FAVORED AREA FOR
HEAVY RAINFALL BUT STORMS THROUGHOUT WESTERN AND NORTH CENTRAL
NEBRASKA WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

LIGHT WINDS AND VERY WARM AIR ALOFT WILL LIMIT THE POTENTIAL FOR
SEVERE THUNDERSTORM DEVELOPMENT. ISOLATED DAMAGING WIND GUSTS
WOULD BE THE PRIMARY THREAT LATE THIS AFTERNOON AND THIS EVENING
ACROSS THE REGION.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER FROM LEWELLEN TO NORTH PLATTE. ELEVATED RIVER LEVELS REMAIN
ON THE NORTH PLATTE RIVER NEAR LISCO... THE SOUTH PLATTE RIVER
FROM ROSCOE TO NORTH PLATTE... AND THE PLATTE RIVER NEAR BRADY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDS ALOFT WILL INCREASE MONDAY AND SEVERE WEATHER IS POSSIBLE
ACROSS WESTERN NEBRASKA. THE AREA OF CONCERN IS GENERALLY ALONG
AND WEST OF A LINE FROM STOCKVILLE TO GORDON. LARGE HAIL AND WIND
DAMAGE IS THE PRIMARY THREAT. ONCE AGAIN...SOME STORMS MAY BE
CAPABLE OF HEAVY RAINFALL AND FLOODING. THIS WOULD APPEAR TO BE MOST
LIKELY ALONG AND SOUTH OF A LINE FROM OGALLALA TO BARTLETT.

THUNDERSTORMS ARE POSSIBLE TUESDAY AND FRIDAY NIGHT. THE THREAT
OF SEVERE WEATHER APPEARS LOW.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER FROM LEWELLEN TO NORTH PLATTE. ELEVATED RIVER LEVELS REMAIN
ON THE NORTH PLATTE RIVER NEAR LISCO... THE SOUTH PLATTE RIVER
FROM ROSCOE TO NORTH PLATTE... AND THE PLATTE RIVER NEAR BRADY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

POWER

In the hours before

Special weather statement, Jun 12, 12:13 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1213 PM MDT SUN JUN 12 2016

NEZ069-121845-
CHASE NE-
1213 PM MDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHASE COUNTY UNTIL 1245
PM MDT...

AT 1213 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LAMAR...OR 17 MILES WEST OF IMPERIAL...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAMAR...CRETE AND CHASE.

LAT...LON 4042 10205 4057 10206 4065 10205 4065 10177
      4041 10187
TIME...MOT...LOC 1813Z 191DEG 16KT 4048 10198

SNIVELY
Special weather statement, Jun 12, 12:17 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
117 PM CDT SUN JUN 12 2016

NEZ005-008-121845-
EASTERN CHERRY NE-BROWN NE-
117 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND
NORTHWESTERN BROWN COUNTIES UNTIL 145 PM CDT...

AT 116 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF JOHNSTOWN...OR 20 MILES WEST OF AINSWORTH...MOVING
NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WOOD LAKE.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 204 AND 226.

LAT...LON 4259 10016 4261 10052 4281 10047 4278 10008
TIME...MOT...LOC 1816Z 191DEG 16KT 4265 10024

SNIVELY
Special weather statement, Jun 12, 12:44 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
144 PM CDT SUN JUN 12 2016

NEZ005-006-008-025-121915-
EASTERN CHERRY NE-THOMAS NE-KEYA PAHA NE-BROWN NE-
144 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...WESTERN KEYA
PAHA...NORTHWESTERN THOMAS...NORTHWESTERN BROWN AND NORTHEASTERN
HOOKER COUNTIES UNTIL 215 PM CDT...

AT 143 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF NORDEN TO
NEAR SENECA...AND MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
THEDFORD...SENECA...NORDEN...BROWNLEE...WOOD LAKE...SPARKS...NORTH RIVER
TRAIL...HIGHWAY 83 CROSSING THE NORTH LOUP RIVER...NORWAY...SMITH FALLS
STATE PARK AND HIGHWAY 83 CROSSING GOOSE CREEK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 209 AND 230.
 HIGHWAY 2 BETWEEN MILE MARKERS 196 AND 216.
 HIGHWAY 83 BETWEEN MILE MARKERS 143 AND 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM
A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4299 9982 4190 10049 4190 10084 4201 10085
      4209 10080 4209 10074 4219 10075 4299 10029
TIME...MOT...LOC 1843Z 228DEG 24KT 4282 10023 4200 10080

SNIVELY
Special weather statement, Jun 12, 12:56 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
156 PM CDT SUN JUN 12 2016

NEZ005-006-008-121945-
EASTERN CHERRY NE-KEYA PAHA NE-BROWN NE-
156 PM CDT SUN JUN 12 2016

...SPECIAL WEATHER STATEMENT...

AT 155 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF JOHNSTOWN...OR 18 MILES SOUTHEAST OF VALENTINE...
MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WOOD LAKE AND NORTH RIVER TRAIL.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 210 AND 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4257 10028 4271 10044 4293 10017 4273 9994
TIME...MOT...LOC 1855Z 230DEG 10KT 4269 10029

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:25 AM MDTSpecial Weather StatementLBFArthur50 min
Jun 12, 4:03 AM MDTSpecial Weather StatementLBFHooker42 min
Jun 12, 12:13 PM MDTSpecial Weather StatementLBFChase32 min
Jun 12, 12:17 PM MDTSpecial Weather StatementLBFBrown28 min
Jun 12, 12:44 PM MDTSpecial Weather StatementLBFBrown31 min
Jun 12, 12:56 PM MDTSpecial Weather StatementLBFKeya Paha49 min
Jun 12, 1:34 PM MDTSpecial Weather StatementLBFBrown56 min
Jun 12, 1:43 PM MDTSpecial Weather StatementLBFKeya Paha47 min
Jun 12, 1:46 PM MDTSpecial Weather StatementLBFDeuel29 min
Jun 12, 2:04 PM MDTSpecial Weather StatementLBFThomas41 min
Jun 12, 2:11 PM MDTSpecial Weather StatementLBFKeith34 min
Jun 12, 2:28 PM MDTSpecial Weather StatementLBFKeith47 min
Jun 12, 2:37 PM MDTSpecial Weather StatementLBFKeya Paha53 min
Jun 12, 2:40 PM MDTSpecial Weather StatementLBFBrown65 min
Jun 12, 3:22 PM MDTSpecial Weather StatementLBFHayes23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.